T-WAVE alternans is an uncommonly observed electrocardiographic (ECG) finding of beat-to-beat alternation in T-wave shape or amplitude (A, operating room monitor; B, ECG rhythm strip). “Macroscopic” T-wave alternans, visible to the naked eye, is associated with a prolonged QT interval and long QT syndrome (LQTS). T-wave alternans may portend a rapidly developing and life-threatening scenario, and its recognition is crucial to prevent progression to lethal arrhythmias.1
T-wave alternans developed in a 2-yr-old, 15-kg boy without known cardiac history who was undergoing general anesthesia with sevoflurane for syndactyly surgery. When T-wave alternans is suspected, intraoperative cardiology consultation is appropriate to assist with this often-unfamiliar ECG abnormality that may degenerate quickly to torsades de pointes. Immediate treatment should begin with 20 to 30 mg/kg of intravenous magnesium and preparation for defibrillation.
Diagnostic evaluation of patients with T-wave alternans often reveals a prolonged QTc interval (greater than 450 ms). Genetic characterization may reveal one of the 13 known genotypes of LQTS that have an overall incidence of 1 in 2,500. LQTS8 (Timothy syndrome) is associated specifically with arrhythmias during anesthesia, as well as with syndactyly and craniofacial and cognitive abnormalities. Anesthetic management of a patient with LQTS requires both avoidance of QT-prolonging medications, such as sevoflurane, ondansetron, ephedrine, phenylephrine, and albuterol, as well as premedication and pain control to minimize sympathetic stimulation.2,3 Anesthesiologists should have a heightened level of awareness for LQTS when such ECG abnormalities are seen, especially when coupled with physical findings associated with these syndromes.
Funding received from Department of Anesthesiology and Critical Care Medicine and The Children’s Hospital of Philadelphia, Philadelphia, Pennsylvania.
The authors declare no competing interests.